The antibiotic vancomycin often used in intensive care units is considered the drug of choice for the treatment of staphylococci (staph) infections that are resistant to most other antibiotics.
Researchers atthe Medical College of Wisconsin in Milwaukee and the BloodCenter ofWisconsin’s Blood Research Institute have linked vancomycin to anabnormal decrease in blood platelet count, a condition calledthrombocytopenia. If accompanied by uncontrollable bleeding,thrombocytopenia can be fatal. The study led by Annette Von Drygalski,M.D., third year internal medicine resident, and Richard H. Aster M.D.,professor of medicine at the Medical College, and senior investigator atthe Blood Research Institute, will appear in the March 1, 2007, editionof New England Journal of Medicine.
Patients suspected of having thrombocytopenia, or low blood plateletcount often associated with bleeding, can be tested for a special typeof antibody to see if it is related to medications. For this study, theresearchers obtained clinical information on 29 patients who testedpositive for vancomycin-dependent platelet antibodies. The patients wereseen at major U.S. hospitals.
“We found a close correlation between exposure to vancomycin,development of a vancomycin-dependent antibody, and the onset of severethrombocytopenia accompanied by serious bleeding in most cases,” SaysDr. Aster. “Three of the 29 cases described ended fatally. Seriousbleeding appears to have contributed to these outcomes.”
It is not widely recognized that vancomycin can cause thrombocytopenia.For that reason, the medication was continued in 15 of the 29 patientswhile other possible causes for the low platelet count wereinvestigated, according to Dr. Aster. None of these patients had a risein the platelet count until the vancomycin was discontinued and analternative antibiotic started. The vancomycin was stopped early in theremaining 14 patients because it was suspected to be the cause of thethrombocytopenia. The platelet count of these patients rose to normalshortly thereafter.
In a separate study, the researchers found that 25 patients givenvancomycin who did not develop thrombocytopenia did not developantibodies.
“Vancomycin has been in widespread use for more than 25 years and can bea life-saving medication when used in the appropriate context,” says Dr.Aster. Since only a small fraction of patients given vancomycin produceantibodies that cause thrombocytopenia, the findings should have noimpact on the clinical use of vancomycin.”
“Instead,” he says, “clinicians administering vancomycin should be alertto the fact that it can cause severe immune thrombocytopenia and havetheir patient seen by a hematology consultant if they develop a lowplatelet count while under treatment with the drug. If there’s aquestion, the physician should substitute another antibiotic forvancomycin for a few days to see if the platelet count improves.”
Dr. Aster’s team will continue to study patients with vancomycin-inducedimmune thrombocytopenia as they are encountered.
“The real lessons, though, will be learning more about how drugs such asvancomycin trigger the production of antibodies that destroy red andwhite blood cells in addition to platelets. We also hope to find out howthe drugs cause this type of antibody to bind to blood cells and causetheir destruction. A longer-term goal is to develop ways to identifyenvironmental and genetic factors that predispose individuals toexperience this type of drug hypersensitivity reaction,” says Dr. Aster.
- « Eating Disorder :: Excessive TV viewing among young children linked to poor eating habits
- Influenza :: Comparison of immune response to 1918 and H5N1 influenza viruses shows similarities »
Sub-editorAntibiotic :: Antibiotic vancomycin may trigger dangerously low platelet count
by Sub-editor ( Author at Spirit India )
Posted on February 28th, 2007 at 9:23 pm.
Find more from SpiritIndia on: Health